Texas, 2017

Tornado and Flash Flooding in Texas, March 28 to 29, 2017

March 28 to 29, 2017 · NWS OUN · 13 events in 3 counties and zones

An area of storms formed across Oklahoma and western north Texas in the vicinity of several fronts/boundaries overnight on the 28th into early 29th. Besides severe weather and a tornado, slow moving storms and extensive shower coverage also led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed across Oklahoma and western north Texas in the vicinity of several fronts/boundaries overnight on the 28th into early 29th. Besides severe weather and a tornado, slow moving storms and extensive shower coverage also led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 28, 6:00 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 28, 6:00 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 5:33 PM CST, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
633 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-292345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
633 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This eveing and overnight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across southwest
Oklahoma and all of western north Texas with an Enhanced and
Slight Risk over the rest of the area.

Location...
The Moderate Risk area is south of a line from Hollis to Duncan,
and west of a line from Duncan to Bellevue Texas. This includes
all of western north Texas. The Enhanced Risk area generally
covers locations near and south of I-40. The Slight Risk area
covers the rest of Oklahoma south of a line from Ponca City, to
Enid, to Arnett.

Timing...
The most likely time for severe storms will be 6 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across western north Texas and southwest
Oklahoma. This location is also where the largest hail will be
possible. Farther north and east, damaging wind gusts will be the
primary hazard.

Discussion...
Discrete severe thunderstorms are expected to consolidate into
one or more lines through the evening. With greater instability
and wind shear across western north Texas and southwest Oklahoma,
there will be a tornado threat at least through the first half of
the evening, especially with storms that are able to remain
discrete.

As the storms develop into lines, bowing structures will pose
primarily a damaging wind threat into the overnight hours as they
move east and northeast across central and southern Oklahoma.
As this occurs, the overall threat for large and damaging hail
will decrease but a secondary threat for a few tornadoes will
continue.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44. Localized flash flooding
will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 3:49 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017

TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...

AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.

In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010

..speg.
Special weather statement, Mar 28, 4:50 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017

OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...

AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.

LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
      3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838

MAHALE
Special weather statement, Mar 28, 5:04 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT TUE MAR 28 2017

OKZ009-014>016-021-282330-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK-
604 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey...northeastern Beckham...western Custer and south
central Ellis Counties Until 630 PM CDT...

AT 602 PM CDT, a strong thunderstorm was located 5 miles northwest of
Elk City, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hammon, Leedey, Strong City, Angora and Moorewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3598 9942 3590 9913 3546 9935 3546 9936
      3545 9936 3541 9959 3594 9961
TIME...MOT...LOC 2302Z 192DEG 44KT 3549 9945

MAHALE
Special weather statement, Mar 28, 5:17 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
617 PM CDT TUE MAR 28 2017

OKZ016-017-022>024-035-038-282345-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Custer OK-Comanche OK-
Blaine OK-
617 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...eastern
Washita...western Canadian...Caddo...southeastern Custer...
northwestern Comanche and southwestern Blaine Counties Until 645 PM
CDT...

AT 615 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Gracemont to near Cooperton, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Weatherford, Anadarko, Cordell, Hinton, Carnegie, Apache, Geary,
Hydro, Mountain View, Binger, Fort Cobb, Corn, Eakly, Gracemont,
Roosevelt, Gotebo, Lookeba, Colony, Bridgeport and Cooperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 9902 3512 9897 3534 9902 3555 9866
      3570 9818 3487 9829 3482 9902
TIME...MOT...LOC 2315Z 185DEG 42KT 3520 9832 3489 9890

MAHALE
Special weather statement, Mar 28, 5:46 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
646 PM CDT TUE MAR 28 2017

OKZ022-023-035-038-290015-
Kiowa OK-Washita OK-Caddo OK-Comanche OK-
646 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southeastern
Washita...southwestern Caddo and northwestern Comanche Counties Until
715 PM CDT...

AT 644 PM CDT, a strong thunderstorm was located 8 miles southeast of
Cooperton, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9865 3472 9888 3524 9881 3528 9863
      3519 9848
TIME...MOT...LOC 2344Z 190DEG 40KT 3480 9874

MAHALE
Local storm report, Mar 28, 5:59 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             ELMER                   34.48N 99.35W
03/28/2017  U1.75 INCH       JACKSON            OK   COUNTY OFFICIAL

            .

&&

NWS NORMAN OK
IRIS SYSTEM

The radar

The Dyess AFB radar (KDYX), 98 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Baylor

When
March 28, 6:13 PM CST to 6:18 PM CST
Where
Baylor County, 1.87 mi SSW of Millers Creek Res Dam to 1.16 mi NNE of Millers Creek Res Dam
Rating
EFU
Path length
3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.417, -99.387

Video captured tornado.

Thunderstorm Wind, Baylor

When
March 28, 6:45 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Hail, Baylor

When
March 28, 6:53 PM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -99.260

Hail, Baylor

When
March 28, 6:54 PM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
2.69 in hail
Reported by
Broadcast Media
Coordinates
33.600, -99.260

Hail, Baylor

When
March 28, 7:11 PM CST
Where
Baylor County, 1.5 mi SSW of Seymour
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.570, -99.270

Hail, Wichita

When
March 28, 7:41 PM CST
Where
Wichita County, 1.15 mi W of Electra
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.030, -98.940

Hail, Wichita

When
March 28, 7:43 PM CST
Where
Wichita County, Electra
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Hail, Wilbarger

When
March 28, 7:47 PM CST
Where
Wilbarger County, 5.29 mi SE of Harrold
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.030, -98.960

Hail, Wichita

When
March 28, 7:55 PM CST
Where
Wichita County, Electra
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.030, -98.920

Hail, Wichita

When
March 28, 8:21 PM CST
Where
Wichita County, 3.53 mi NE of Haynesville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.120, -98.870

Flash Flood, Wilbarger

When
March 28, 10:17 PM CST to March 29, 1:17 AM CST
Where
Wilbarger County, 1.5 mi SSE of Vernon to 1.46 mi ESE of Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.130, -99.280

Road was closed due to flooding.

Flash Flood, Wilbarger

When
March 28, 10:17 PM CST to March 29, 1:17 AM CST
Where
Wilbarger County, 0.93 mi SE of Vernon to 0.78 mi ENE of Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.141, -99.278

City streets were flooded.

Flash Flood, Wilbarger

When
March 28, 10:17 PM CST to March 29, 1:17 AM CST
Where
Wilbarger County, 1.38 mi S of Vernon Wilbarger Arp to 1.49 mi S of Vernon Wilbarger Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.200, -99.280

Water was over the road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687600, 684916, 684917, 684918, 684919, 684920, 684921, 684922, 684923, 684924, 684925, 684926, 684927.